Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Cleveland, OH

August 28, 2020Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 28, 2020, 11:57 AM EDT for Lorain County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 11:57 AM EDT (15:57 UTC)
Expired
Aug 28, 2020, 12:37 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 28 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS51 KCLE 281557
SVRCLE
OHC093-281700-
/O.NEW.KCLE.SV.W.0129.200828T1557Z-200828T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1157 AM EDT Fri Aug 28 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Central Lorain County in north central Ohio...

* Until 100 PM EDT.

* At 1157 AM EDT, a severe thunderstorm was located 7 miles east of
  Wakeman, or 9 miles south of Western Vermilion, moving east at 15
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Elyria, Strongsville, Grafton, Wellington, Eaton, Oberlin,
  Lagrange, Penfield, South Amherst, Pittsfield, Kipton and Eaton
  Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4119 8234 4135 8234 4135 8187 4127 8188
      4127 8197 4120 8197 4120 8207 4114 8208
TIME...MOT...LOC 1557Z 277DEG 13KT 4128 8227 

HAIL...<.75IN
WIND...60MPH
 
$$

Kahn
1 follow-up statement
938 
WWUS51 KCLE 281637
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1237 PM EDT Fri Aug 28 2020

OHC093-281646-
/O.CAN.KCLE.SV.W.0129.000000T0000Z-200828T1700Z/
Lorain OH-
1237 PM EDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LORAIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4119 8234 4135 8234 4135 8187 4127 8188
      4127 8197 4120 8197 4120 8207 4114 8208
TIME...MOT...LOC 1632Z 277DEG 13KT 4126 8208 

$$

Kahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:58 AM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 28, 6:58 AM EDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
658 AM EDT Fri Aug 28 2020

.SYNOPSIS...
A stationary front just north of the forecast area will lift
north today and tonight as the remnants of Laura move east
through the Ohio valley. Low pressure moving east through the
Great Lake late tonight and Saturday will force a cold front
southeast across the region. High pressure will build across the
region late Saturday through Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
A few updates to address the ongoing convection across Lake Erie
into NE OH and NW PA, otherwise the rest of the day looks on
track with the current forecast.

Original discussion...
A rather uncertain near term forecast with regards to
thunderstorm potential today and tonight. A quasi-zonal flow
regime will persist today and tonight across the region, with a
surface stationary front just north of Lake Erie. The first
round of convection upstream in lower MI into western Lake Erie
this morning, on the nose of a modest but strengthening low
level jet, may sneak down into the forecast area later this
morning, although the steering flow continues to back a bit more
westerly, suggesting that most of the activity remains north of
the area.

After this morning, thunderstorm potential increases from the
southwest across the area as the remnants of Laura sneak
northeast into the Ohio valley, with modestly increasing
low/mid level flow and increasing moisture. While the area
remains in between some of the larger scale forcing mechanisms,
increasing upper level diffluence, along with mid level energy
ejecting northeast across the area, should be enough to promote
scattered to fairly widespread convection throughout the day.

Thermodynamically, modest destabilization will continue through
the morning into the afternoon, with steep low level lapse
rates developing. As of right now, the area remains in a slight
risk in the Day 1 SPC outlook. Mid level lapse rates aren't all
that impressive, with a more long/skinny CAPE profiles
suggesting only modest UVM. This, combined with meager deep
layer bulk shear, may limit the overall organization and
coverage of severe potential, with loosely organized multicell
clusters and a downburst risk being the main threat. Even
downburst potential may decrease as the deeper saturation of the
column feeds into the local area this afternoon into the
evening hours. A deeper, saturated profile would suggest more of
a heavy rainfall/flash flooding threat, with models depicting
slightly different evolutions through the day.

Given the disparity in the model solutions, have went with a
similar forecast trend to the previous iteration, capping pops
in the likely range this afternoon into this evening. Expecting
a bit of a lull in precip coverage this evening into the
overnight hours before a digging upper wave and phasing surface
lows track east across the Great Lakes forcing a cold front
towards the area. Convection is expected to develop and organize
along/ahead of the front near Lake Michigan later this evening,
moving into the area in a weakening state by Saturday morning.
This front will cross the area early Saturday with the remnants
of Laura ejecting east out of the Ohio valley, providing shower
potential, especially for the southeast half of the area,
Saturday morning and early afternoon. Drying conditions expected
through the remainder of Saturday from west to east.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure will quickly build into the region on Saturday night,
which will foster cooler and drier weather through Monday afternoon.
Highs on Sunday will be in the low to mid 70s, but temps will warm
back into the mid to upper 70s on Monday. A warm front will approach
the area from the southeast on Monday night, which will usher
increasing shower and thunderstorm chances into the forecast
area.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The long term forecast period appears somewhat unsettled for the
middle of next week. Large upper troughing over central North
America will allow for shortwaves to enter the region from the
southwest with various timing for precipitation. A more robust
shortwave appears to be on Wednesday night when this feature would
support a warm front through the area. An even strong wave of energy
approaches from the southwest on Thursday and will help a cold front
across the area. Left PoPs as chance through the period, as there is
still some timing issues to be addressed and left generally near
normal around 80 degrees.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Lower confidence forecast for the period as a warm front lifts
north into the area, with multiple rounds of TSRA possible
across the area. Some SHRA/TSRA may impact KERI/KYNG this
morning, with some early IFR ceilings expected for a brief time
at KYNG outside of convection. More widespread SHRA/TSRA will
develop around 16Z- 18Z through the afternoon, with the best
chances at KMFD/KYNG/KCAK, but possible at every terminal for a
period of time. TSRA/SHRA coverage/potential will diminish
briefly after 00Z before increasing again out of the northwest
just beyond 06Z. Confidence too low at this time for precip
mention after 06Z. Winds will generally be out of the southwest
through the period.

Outlook...Non-VFR possible with showers and thunderstorms into
Saturday.

&&

.MARINE...
Occasional showers and thunderstorms are likely along a nearly
stationary front across the lower Great Lakes this morning. Low
pressure currently over the northern Plains will enter the Great
Lakes region tonight, which will push a cold front across the lake
on Saturday. Additional showers and thunderstorms will be likely
ahead of the front tonight into Saturday and locally higher waves
and winds will be possible within any thunderstorm activity.
Southwest flow will increase this evening into Saturday before
becoming northwest behind the cold front on Saturday afternoon.
A Small Craft Advisory may be needed at some point on Saturday.
High pressure will develop across the region Sunday into Monday
with winds becoming lighter. Low pressure will move into the
Great Lakes Monday night into Tuesday, lifting a warm front near
the lake on Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Maines
LONG TERM...Sefcovic
AVIATION...Greenawalt
MARINE...Maines
Hazardous weather outlook, Aug 28, 6:14 AM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
614 AM EDT Fri Aug 28 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-291015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
614 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage across the area
today. Some of the storms this afternoon into this evening may be
strong to severe, with damaging winds and heavy rainfall the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 28, 11:43 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1143 AM EDT Fri Aug 28 2020

OHZ020-021-031-281630-
Summit-Medina-Wayne-
1143 AM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEDINA...
SOUTHWESTERN SUMMIT AND NORTHEASTERN WAYNE COUNTIES...

At 1143 AM EDT, a strong thunderstorm was located over Wadsworth, or
9 miles southeast of Medina, moving east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Akron, Barberton, Wadsworth, Rittman, Doylestown, Creston, Chippewa
Lake, Norton, Seville, Clinton, Westfield Center, Gloria Glens Park
and Chippewa-On-The-Lake.

LAT...LON 4100 8197 4105 8195 4111 8182 4109 8151
      4100 8161 4091 8153 4092 8168
TIME...MOT...LOC 1543Z 283DEG 17KT 4102 8177

Kahn
Local storm report, Aug 28, 11:52 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1152 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HEAVY RAIN       2 WSW SEVEN HILLS       41.37N 81.70W
08/28/2020  M3.17 INCH       CUYAHOGA           OH   MESONET

            MESONET STATION DW7394 PARMA. 6 HOUR
            RAINFALL.

&&
Special weather statement, Aug 28, 11:52 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1152 AM EDT Fri Aug 28 2020

OHZ009-010-019-281645-
Huron-Erie-Lorain-
1152 AM EDT Fri Aug 28 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HURON...
ERIE AND CENTRAL LORAIN COUNTIES...

At 1152 AM EDT, strong thunderstorms were clustered near Wakeman, or
7 miles south of Western Vermilion, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elyria, Norwalk, Vermilion, Strongsville, North Ridgeville, Amherst,
Grafton, Milan, Wakeman, Eaton, Oberlin, Lagrange, South Amherst,
Pittsfield, Berlin Heights, Kipton, Birmingham and Eaton Estates.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4140 8197 4135 8197 4135 8187 4127 8188
      4127 8197 4120 8198 4119 8217 4125 8262
      4138 8248
TIME...MOT...LOC 1552Z 277DEG 13KT 4130 8237

Kahn
Special weather statement, Aug 28, 11:52 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1152 AM EDT Fri Aug 28 2020

OHZ047-281630-
Knox-
1152 AM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KNOX COUNTY...

At 1152 AM EDT, a strong thunderstorm was located near Utica, or 10
miles southeast of Mount Vernon, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Vernon, Centerburg, Martinsburg and Bladensburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4026 8248 4027 8248 4027 8274 4028 8275
      4034 8273 4037 8220 4027 8219 4024 8220
TIME...MOT...LOC 1552Z 261DEG 14KT 4028 8235

Clark
Local storm report, Aug 28, 11:53 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1153 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HEAVY RAIN       1 S CHAGRIN FALLS       41.42N 81.39W
08/28/2020  M2.58 INCH       CUYAHOGA           OH   MESONET

            MESONET STATION 8775D CHAGRIN FALLS. 6 HOUR
            RAINFALL.

&&
Local storm report, Aug 28, 11:54 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1154 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HEAVY RAIN       1 SE BEDFORD            41.37N 81.52W
08/28/2020  M2.41 INCH       CUYAHOGA           OH   MESONET

            MESONET STATION 7561D 1 SE BEDFORD. 6 HOUR
            RAINFALL.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:41 PM EDTSpecial Weather StatementCLETrumbull49 min
Aug 28, 5:29 AM EDTSpecial Marine WarningCLE61 min
Aug 28, 6:29 AM EDTSpecial Marine WarningCLE77 min
Aug 28, 7:00 AM EDTSpecial Marine WarningCLE46 min
Aug 28, 7:34 AM EDTSpecial Weather StatementCLECuyahoga, Geauga41 min
Aug 28, 8:12 AM EDTSpecial Weather StatementCLEGeauga, Trumbull63 min
Aug 28, 8:25 AM EDTAreal Flood AdvisoryCLEAshtabula, Geauga, Lake4 hr
Aug 28, 9:02 AM EDTSpecial Weather StatementCLECuyahoga43 min
Aug 28, 9:40 AM EDTAreal Flood AdvisoryCLECuyahoga, Geauga3 hr
Aug 28, 9:48 AM EDTSpecial Weather StatementCLEPortage, Trumbull57 min
Aug 28, 10:22 AM EDTAreal Flood AdvisoryCLEPortage, Summit, Trumbull3 hr
Aug 28, 10:49 AM EDTFlash Flood WarningCLECuyahoga, Summit4 hr
Aug 28, 11:08 AM EDTSpecial Weather StatementCLEMahoning67 min
Aug 28, 11:29 AM EDTSpecial Weather StatementCLEStark46 min
Aug 28, 11:34 AM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit56 min
Aug 28, 11:43 AM EDTSpecial Weather StatementCLEMedina47 min
Aug 28, 11:48 AM EDTSevere Thunderstorm WarningCLEMedina, Summit, Wayne40 min
Aug 28, 11:52 AM EDTSpecial Weather StatementCLEKnox38 min
Aug 28, 12:13 PM EDTSpecial Weather StatementCLEMedina47 min
Aug 28, 12:35 PM EDTSpecial Weather StatementCLESummit40 min
Aug 28, 12:48 PM EDTSpecial Weather StatementCLEStark42 min
Aug 28, 12:55 PM EDTAreal Flood AdvisoryCLEStark, Summit4 hr
Aug 28, 1:00 PM EDTSpecial Weather StatementCLELorain45 min
Aug 28, 1:22 PM EDTSevere Thunderstorm WarningCLEKnox, Marion, Morrow53 min
Aug 28, 1:51 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Richland, Wayne54 min
Aug 28, 1:55 PM EDTSpecial Weather StatementCLECrawford, Richland, Wyandot65 min
Aug 28, 2:00 PM EDTSpecial Weather StatementCLEHolmes60 min
Aug 28, 2:03 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Richland57 min
Aug 28, 2:11 PM EDTSevere Thunderstorm WarningCLEHolmes43 min
Aug 28, 2:16 PM EDTSpecial Marine WarningCLE89 min
Aug 28, 2:36 PM EDTSevere Thunderstorm WarningCLEAshland, Huron, Lorain, Medina, Wayne39 min
Aug 28, 2:42 PM EDTSpecial Weather StatementCLESandusky, Seneca63 min
Aug 28, 2:52 PM EDTSpecial Marine WarningCLE113 min
Aug 28, 3:10 PM EDTSpecial Weather StatementCLECuyahoga, Geauga, Mahoning, Medina, Portage, Stark and 2 more65 min
Aug 28, 3:26 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina64 min
Aug 28, 3:30 PM EDTAreal Flood AdvisoryCLEHancock, Seneca, Wood, Wyandot8 hr
Aug 28, 3:31 PM EDTSpecial Weather StatementCLEErie, Lorain59 min
Aug 28, 3:39 PM EDTSpecial Marine WarningCLE96 min
Aug 28, 3:55 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain6 hr
Aug 28, 3:59 PM EDTSpecial Weather StatementCLEMarion31 min
Aug 28, 4:10 PM EDTSpecial Marine WarningCLE95 min
Aug 28, 4:35 PM EDTFlash Flood WarningCLECuyahoga, Lorain7 hr
Aug 28, 5:25 PM EDTSpecial Weather StatementCLEAshland, Richland35 min
Aug 28, 5:56 PM EDTSpecial Marine WarningCLE64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.